Levodopa and sugar intolerance


#1

I’m interested in finding out if others have experienced a MAJOR issue with sugar after starting Levodopa? I’ve been on it for about a year (added to existing Ropinirole/Rasagiline), and noticed from the start that any sugar intake was within about 30 minutes causing a slight increase in my hand tremor and sending my foot into dystonia more often. Both my neurologist and PD nurse dismissed this each time I’ve mentioned it, and said it wasn’t a known reaction.

My Levodopa dose has gradually increased over the year; currently on 5 tablets a day, the latest of which is modified release to try and combat ‘off’ periods, but the sugar reaction has got more extreme as the dose has increased, especially since adding the MR dose. A few weeks ago I had a slice of cake and within 30 mins (and again 4 hrs later), had such bad dystonia that my entire foot turned in at a right angle to where it should be, and my husband said it looked as if it was about to dislocate itself (felt like that too; was agony). I avoided sugar for several weeks, but tested it out a few days ago by having a small piece of chocolate – same reaction.

It’s an obvious answer to say just avoid sugar, but I’m so terrified of the pain that I’m also avoiding walking – if I feel my foot starting to tingle, I’m dropping to the ground to take the pressure off it, resulting in a lot of crawling around the house, which isn’t great with 2 young boys to look after.
I’m seeing a different PD nurse at last next week, and would like to go in armed with some knowledge of whether this is indeed unique to me (a quick google search would suggest not…), and if anyone with similar issues successfully moved off Levodopa to something else?


#2

Hi @KittyKat,

This sounds awful, I’m really sorry to hear that you’ve been in so much pain. We have a whole section on the Parkinson’s UK website on Levodopa including information on risks and side effects that you may find useful. I have also passed your query onto our research department to see if they can offer any feedback on this and will keep you posted on their response.

If you continue to experience severe pain, please contact your GP and have them look into this.

Do take care for now.

Best wishes,
Reah


#3

You are my PARKINSONS SOUL SISTER! The SAME experience I have. No medical person has had an answer for this. You are the only other person who has written about the rreaction. So for me it’s also chocolate, etc. I’m sorry you experience the same toe cramping it makes walking riskier for falls. Don’t give up we are not crazy!


#4

How interesting! I don’t get this reaction. In fact, my sugar intake has gone up since I started taking Madopar. I seem to have more of a sweet tooth than before. I actually find eating chocolate beneficial, since it helps with my constipation. Before I was diagnosed I ate very little chocolate, but now I eat it on most days. On the other hand, I find that cheese seems to make my symptoms a little worse. That might be because the protein interferes with the absorption of levodopa.